- Life Science
- Flow Cytometry
- Solution Provision
- Knowledge Centre
- Clinic & Laboratory
Select your local website
Heparin-induced thrombocytopenia type II in cancer patients
Which concomitant findings complicate a HIT-II diagnosis with the ‘4T score’ in patients with active cancer?
Thrombocytopenia is a common finding in cancer patients either because of the cancer type itself or the therapy.
A drop in the platelet count can be caused by chemotherapy. Hence, the timing of a platelet count drop needs to be related to the administration of heparin and chemotherapy.
Thrombosis occurs in cancer patients even under anticoagulant therapy.
That's the correct answer!
Please try again
Please try again
Please select at least one answer
Heparin-induced thrombocytopenia (HIT) is a side effect of treatment with unfractionated heparin (UFH) or low molecular weight heparin (LMWH) and may lead to thrombotic events [1, 2]. It is caused by the development of antibodies directed against a complex of heparin and platelet factor 4 (PF4). The formation of this heparin-PF4 immune complex leads to the activation of blood platelets, monocytes and endothelial cells with the subsequent release of procoagulant proteins and tissue factor . Immune reactions to the heparin-PF4 complex are not uncommon in patients taking heparin, but clinically relevant complications are comparably rare with an incidence of up to 5% among inpatients exposed to UFH [1, 4]. HIT-II may be more common in cancer patients than in those without an underlying cancer condition .
HIT is a hypercoagulable condition that can cause severe arterial and venous thromboembolic complications associated with significant morbidity and a mortality of up to 30% .
The most widely recognised methods of identifying the risk of HIT in the clinical setting are the ‘4T’ scoring system and the ‘HIT Expert Probability’ (HEP) prediction model [6, 7]. The 4T score consists of four clinical factors:
- timing of thrombocytopenia with respect to heparin exposure,
- manifestation of thrombosis, and
- presence of other factors causing thrombocytopenia.
Unfortunately, the specific conditions of cancer patients were neither included in the 4T scoring system nor the HEP predictive model for assessing a HIT risk. This may make an assessment based on these two methods more difficult.
Thrombocytopenia is a common finding in cancer patients that is associated with bone marrow infiltration, myelosuppression because of chemo- or radiation therapy, and consumption processes . But also, infection and non-chemotherapeutic medications can cause thrombocytopenia in cancer patients. Disseminated intravascular coagulation (DIC) is another cause for thrombocytopenia strongly associated with malignancy and often mimics HIT . The time at which the platelet count begins to decrease should be related to the start and duration of both heparin treatment and chemotherapy, since thrombocytopenia is predominant in patients receiving this treatment.
Thrombosis rates are also not uncommon in cancer patients, either due to the therapy or the disease itself. Even under anticoagulant treatment, recurring venous thromboembolism (VTE) often appears in cancer patients and is most likely attributed to the severe hypercoagulable state induced by malignancy. It is therefore important to assess whether recurrent VTE during the therapeutic administration of heparin (UFH or LMWH) relates to a subgroup of cancer patients and is rather a HIT than a treatment failure .
Some studies and publications suggest using an adjusted 4T score with specific cut-off values for cancer patients. This redefined score reflects the clinical peculiarities of this patient group and ideally allows more targeted testing and treatment than with the conventional 4T score [11, 12].
 Hasan M et al. A high-value cost conscious approach to minimize heparin induced thrombocytopenia antibody (hitab) testing using the 4T score. J Thromb Thrombolysis. 2016; 42: 441–6.
 Salter BS et al. Heparin-induced thrombocytopenia: a comprehensive clinical review. J Am Coll Cardiol. 2016; 67: 2519–32.
 Rauova L et al. Role of platelet surface PF4 antigenic complexes in heparin-induced thrombocytopenia pathogenesis: diagnostic and therapeutic implications. Blood. 2006; 107: 2346–53.
 Warkentin TE, Heddle NM. Laboratory diagnosis of immune heparin-induced thrombocytopenia. Curr Hematol Rep. 2003; 2: 148–57.
 Prandoni P, Falanga A, Piccioli A. Cancer, thrombosis and heparin-induced thrombocytopenia. Thromb Res. 2007; 120: 137–40.
 Lo GK et al. Evaluation of pretest clinical score (4 T’s) for the diagnosis of heparin-induced thrombocytopenia in two clinical settings. J Thrombosis and Haemostasis. 2006; 4: 759–65.
 Cuker A et al. The HIT Expert Probability (HEP) Score: a novel pre-test probability model for heparin-induced thrombocytopenia based on broad expert opinion. J Thromb Haemost. 2010; 8: 2642–50.
 Perry MC. The Chemotherapy Sourcebook. 4th edition; 2008. Lippincott Williams & Wilkins; Philadelphia, USA.
 Levi M. Therapeutic options in patients with DIC and cancer. Pathophysiol Haemost Thromb. 2003; 33: 46–7.
 Miriovsky BJ, Thomas LO. Heparin-Induced Thrombocytopenia in Cancer. J Natl Compr Canc Netw. 2011 Jul 1; 9(7): 781–7.
 Fenelus M, Peerschke EIB. Testing for Heparin-Induced Thrombocytopenia in Cancer Patients. Am J Clin Pathol. August 2018; 150: 116–20.
 Wong M et al. Performance of 4T score and heparin-platelet factor 4 antibody in the diagnosis of heparin-induced thrombocytopenia (HIT) in cancer. J Thromb Thrombolysis. 2017; 44: 261–6.